TCP

Pituitary Tumour and Apoplexy

14 posts in this topic

Hello all. 

Have any of you (along with POTS and EDS) ever experienced a Pituitary Tumour? I have been feeling etc unwell since December with migraines, blurred sight, puffy eyelids and lethargy. Then a couple of weeks ago suffered with a sudden burning headache, extreme blurred vision, CSF leakage into back of nose and severe vomiting. Got to hospital and a CT and MRI discovered a large pituitary tumour and a bleed into it which caused the blinding headache. It is pressing on the optic nerves. So far I am on Hydrocortisone and Levothyroxine. I start treatment to shrink it tomorrow and if that fails it will be surgery to remove it. It should be benign. 

Best wishes to all 

UPDATE: The blinding headache and vomiting were caused by a bleed into the tumour. This may well have killed it. I am just being monitored with blood tests etc and go back to the hospital for a Synacthen test to check on hormones. They will then decide if I need to have a drug to shrink the tumour, but it may well have died. In three months I will have a third visual field test and also another MRI scan. 

 

Share this post


Link to post
Share on other sites

Oh my! So glad you made it to the hospital and they found the cause. I have never had this but experience horrid headaches. I have had several scans. Hopefully the meds will work so you can avoid surgery and begin to feel much better. All the best! Keep us posted.

Share this post


Link to post
Share on other sites

I have POTS and possible Ehlers-Danlos (still waiting for first appointment with geneticist). I was diagnosed with a pituitary tumour a few years ago, around the same time my POTS symptoms got much (and permanently) worse. It's just a 3mm prolactinoma though. 

Share this post


Link to post
Share on other sites

Sorry to hear this happened to you ,sounds scary. My doctor just recently started testing me for possible pituitary abnormalities . I don't have headaches much but have had some vision disturbances. 

Share this post


Link to post
Share on other sites

TCP -- yes, this does sound scary. I'm so sorry to hear this happened to you -- do you have any updates on how you are doing?  I hope you've noticed improvements with your migraines, I know how awful they were for you. Please know your in our thoughts and we're wishing you the best! Sarah

Share this post


Link to post
Share on other sites

Hello everyone and thanks so much for your replies. 

 

11 hours ago, Bladerunner said:

Sorry to hear this happened to you ,sounds scary. My doctor just recently started testing me for possible pituitary abnormalities . I don't have headaches much but have had some vision disturbances. 

I hope all goes well for you. I have had visual issues for quite some time. If your vision is blurry or double it needs checking out. 

 

 

14 hours ago, Flight272 said:

I have POTS and possible Ehlers-Danlos (still waiting for first appointment with geneticist). I was diagnosed with a pituitary tumour a few years ago, around the same time my POTS symptoms got much (and permanently) worse. It's just a 3mm prolactinoma though. 

Oh...OK. I hope you get any diagnoses sorted out. Mine is 2.5cm so classed as a macroadenoma with prolactinoma features. I hope you can get something resolved for you. Yes all my symptoms were getting much worse. 

 

 

3 hours ago, SarahA33 said:

TCP -- yes, this does sound scary. I'm so sorry to hear this happened to you -- do you have any updates on how you are doing?  I hope you've noticed improvements with your migraines, I know how awful they were for you. Please know your in our thoughts and we're wishing you the best! Sarah

Hi Sarah. Thank you. The migraines stopped 5 weeks before the pituitary apoplexy which was the big bleed into the tumour. That headache was burning all over my head, bad double vision and vomiting. Some headaches since but not too bad. I am still on hydrocortisone and levothyroxine. I have a Synacthen test next month to check for hormone responses and sometime a MRI and field vision. Fingers crossed that the bleed has killed it. Thanks again for your kind comments x

Share this post


Link to post
Share on other sites

UPDATE:

I am to have lifelong blood tests, MRI scans and related checks. I am on Levothyroxine and Hydrocortisone. I had a Synacthen test last week and I have have adrenal insufficiency caused by tumour. It may resolve or not. I am to continue with the meds and next week I have to get an emergency hydrocortisone injection kit, which is vital if I have an adrenal crisis which can be brought on by an accident, an infection, overexertion etc. I will learn how to inject myself so I don't pop my clogs! I may have to get a MedicAlert bracelet or pendant, so doctors know that I need cortisone as my adrenals aren't producing it (they actually can but they aren't receiving the chemical from the hypothalamus to to trigger its production). 

The tumor on my pituitary may well have died, but damage has obviously been done and I will need long term hormone replacement treatment. Along with the POTS, EDS, MCAD and meds etc, it means that I am more fatigued than every and my nervous system is more painful. I am hoping that there may be some improvement!  

Share this post


Link to post
Share on other sites

TCP, oh my, I am sorry to hear this.  I sincerely hope all goes well for you.

Share this post


Link to post
Share on other sites

Hello TCP, 

I am so sorry that you are going though so much! How are you coping with it all? I hope that it gets manageable really soon! Do you have a good support network around you?

If you don't mind me asking could you please tell me how the tumour on your pituitary may have died, is it because of the bleed into the tumour? In 2011 I fainted while I was teaching English in South Korea. I was rushed to the hospital and I had an MRI and the specialists  said that the scans showed that I had a benign pituitary adenoma (o.6mm). However, when I returned to the UK I had a few MRI scans and the doctors cannot this tumour. Prior to Korea I was experiencing headaches, however because I had not experienced headaches before I assumed everybody's were as severe as mine, I also had stomach pains, dizziness, blurry vision, sweaty hands & feet and stomach pains (I still experience all of this). Although I was diagnosed with POTS in 2013, my doctors and I still believe that my headaches are due to something else, and not POTS, because my symptoms to do get better when I lay down. 

Wishing you good health!

Share this post


Link to post
Share on other sites

Thanks, guys!

SonM, yes a bleed into it may well have killed it. If that is the case it may just disappear. I have to have another MRI soon to see what is happening. POTS could be causing the problem as I feel better when lying down. I hope you can find some answers. 

Wishing you both good health! 

Share this post


Link to post
Share on other sites

gosh this is so scary, I have a pineal cyst, but it's not a tumor or cancerous but I still worry for stuff like this. I hope everything works out

Share this post


Link to post
Share on other sites

Your in our thoughts tcp, wishing you all the best. Hope your upcoming Mri shows good results. So sorry you've had to go through so much. Hang in there!

Share this post


Link to post
Share on other sites

Hello TCP,

Thank you for your reply. I hope your MRI goes as well as it possibly can do. 

I was meant to say that my headaches do not get any better when I lay down - they get much worse when I put any pressure on my head. 

All the best!

 

Share this post


Link to post
Share on other sites

Thanks everyone. 

I had the Synacthen test to see if my adrenal glands are working OK. Alas I have secondary adrenal insufficiency, so I have to stay on the hydrocortisone tablets and I have an emergency injection kit in case I have infections/flu etc, an accident, surgery or shock etc. It is vital. I am also to wear a Medic Alert bracelet in case of emergencies. It's all a bit of a shock really. 
I have my MRI in September. The visits to the pituitary/endocrinology clinic will be once or twice yearly for the rest of my life. 

Thanks to everyone who replied. 

Share this post


Link to post
Share on other sites

Create an account or sign in to comment

You need to be a member in order to leave a comment

Create an account

Sign up for a new account in our community. It's easy!


Register a new account

Sign in

Already have an account? Sign in here.


Sign In Now